Post-birth control acne. It’s definitely a thing. And never once did I think about what might happen when I stopped birth control during the 7 years I was on it!
I had never had more than an occasional pimple until about 2-3 months after stopping the birth control pill, then WHAM! A face full of red, painful, cystic acne. Ouch.
It was a major shock, for sure—no one ever told me this could happen! Yet throughout my years as a naturopathic doctor, I’ve seen countless cases of acne that started after discontinuing hormonal birth control. Acne is one of many common post-pill symptoms, and in my experience, it seems to be more likely to occur than not, especially the longer you are on it.
What Happens When You Stop Birth Control
Hormonal birth control is designed to suppress your hormone production, effectively shutting down ovulation and your reproductive capacity. The synthetic hormones in birth control get in the way of your brain’s (super essential) communication to your ovaries, adrenals, and every other endocrine gland in your body, disrupting all of your hormonal processes. Yikes!
Let’s be clear: The ‘hormones’ in birth control are NOT real hormones. They are endocrine disruptors, like those found in plastic and environmental pollutants.
When you stop birth control, your body takes awhile to return back to hormonal balance. Depending on how long the communication between your brain (specifically your hypothalamus and pituitary glands) and your ovaries has been shut off, it can take anywhere from weeks to a couple years for effective communication to be restored.
During this time, your body is also still dealing with all the synthetic estrogens and progestins from the birth control that have been stored in your fat cells, working overtime to metabolize them and get them cleared out of your body. That can also take months.
Why Does Stopping the Pill Cause Acne?
Birth control wreaks havoc on our hormones, our liver, our gut, and our metabolism. Disruption of these organ systems leads to a number of different situations that are ripe for post-pill acne formation.
Causes of post-birth control acne:
- Hormonal dysregulation (this one’s a gimme!)
- Estrogen dominance due to all the xenoestrogenic compounds in birth control
- Androgen (testosterone, DHT) excess: Birth control suppresses androgen production, so you get a rebound of these hormones once you stop taking it. Androgens upregulate sebum production, creating oily skin and acne.
- Rebound sebum production after years of sebum suppression
- Mineral and nutrient deficiencies: Birth control depletes your body of a number of essential minerals and nutrients that are necessary for hormone production and metabolism, as well as skin and immune system health
- Birth control causes gut disturbances like hyperpermeability (leaky gut = leaky skin!) and dysmotility, contributing to chronic inflammation and an inability to properly excrete hormones and toxic metabolites
- Birth control causes gallbladder dysfunction, leading to gut dysmotility, poor absorption of fat-soluble vitamins and fatty acids (necessary for skin and hormonal health), and reduced biliary excretion of metabolized hormones via the gut
- Poor detoxification and elimination due to an overloaded system, especially the liver (detoxifying artificial hormones is a major liver stressor) and the colon (dysmotility = not pooping regularly and getting those toxins out)
- Birth control directly causes insulin resistance and blood sugar dysregulation, which further throws off hormonal balance
- Birth control puts the body in an inflammatory state, promoting chronic inflammation which triggers conditions like acne and further contributes to insulin resistance, intestinal inflammation, and hormonal dysregulation
If you’re going to get acne, it will usually appear sometime between 2-6 months after stopping birth control, as your body attempts to restore its natural hormonal rhythms and the synthetic hormones stored in your fat cells finally get mobilized, metabolized, and cleared out of your body.
To clear post-birth control acne, it’s important to address these underlying causes. By working with a naturopathic doctor to help you identify these underlying imbalances and treat them naturally, you can clear your skin faster and more effectively.